Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Irritated throat in a smoker. Currently on citalopram for anxiety. Is it cancer?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
hello i am thirty years old and have been smoking for over a year i have a irritaed throat on one side and a itchy ear on the same side XXXXXXX down somtimes ear and throat is painfuln . doesnt hurt to swollow but do feel a bit of phelm in throat i am worried that it is throat cancer, i have also been getting itchy eyes as well, currently on citalopram 20 mg for anxiety. could this be somthing serious has been going on for a while thnakyou for your time
Posted Thu, 7 Jun 2012 in General Health
Answered by Dr. Anil Grover 31 minutes later

Thanks for the query.

I am a cardiologist and will not scare you by enlisting the long term bad effects.

Smoking can produce on upper respiratory tract (as in your case irritation of throat and itchy ear - there is natural communication between middle part of ear; throat and smoke from the cigarette causes irritation of eyes: these are early effects) to dreadful consequences on lungs & heart later.

For the burning throat, you can use throat lozenges and do warm saline gargles - these measures should help you. Meantime I would urge you to consult an Ear Nose Throat Specialist to get your ear examined for any infection.

Please do not worry about throat cancer yet, as it is too short a period of smoking. However I would urge you to quit smoking. Good news is that you are smoking for short duration; therefore giving it up will be relatively easy. A few tips to help you quit are as follows:
- Your doctor can use anti anxiety drugs which you are otherwise taking in a manner that helps in giving up smoking altogether.
- With reasonable will from your side without any other drug you can decide to give up smoking for it is only a year or so that you have started.
- If your doctor feels that that you are dependent on smoking and withdrawal produces problems use of nicotine chewing gum or nicotine patches or nicotine spray are the preparations available which are handy.

What is needed is a little dose of will power from your side.

I hope I have answered your queries; if you need any elaboration please ask a follow up question.

With Best Wishes
Dr. Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor